North Dakota, 2016

Flash Flood and Hail in North Dakota, September 4 to 5, 2016

September 4 to 5, 2016 · NWS FGF · 4 events in 3 counties and zones

Early in the morning of September 4th, an area of surface low pressure was located near Mobridge, South Dakota. North-northeast of this low, a frontal boundary extended up into northeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Early in the morning of September 4th, an area of surface low pressure was located near Mobridge, South Dakota. North-northeast of this low, a frontal boundary extended up into northeast North Dakota. With the aid of a low level jet and good moisture surge, thunderstorms formed around the Devils Lake region and tracked east-northeast, dropping large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 2:59 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 4, 2:59 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT SUN SEP 4 2016

.SHORT TERM...(Today and Tuesday night)
Issued at 358 AM CDT Sun Sep 4 2016

Long wave trough forecast to remain over the western US with
many short waves moving through the flow through 84 hours.

Thunderstorms have developed over the Devils Lake basin this
morning. Precipitable water was around an inch and a half over much
of the valley. Good low level moisture transport was moving into the
area. 30-35 knot low level jet was nosing into northwest MN.

Water vapor loop indicated a short wave over northeast CO and should
move across the area this afternoon. Thunderstorm threat will
increase with short wave.

Water vapor loop indicated an upper level trough located over the
west coast with short waves embedded. One short wave was over CA/OR
border and another short wave was over southern CA.

Southern CA short wave is forecast to move into the Northern Plains
Sun night. 50 knot low level jet forecast to nose into northwest MN
Sun night. Precipitable water decreases after Mon night as
west/northwest flow dominates. Precip finally shifts east of the
area.

CA/OR short wave forecast to move into southern MAN by Tue morning
with little precip forecast.

Another short wave/jet streak will move through Tue night and
precip forecast to return north into the southern Red River Valley.

.LONG TERM...(Wednesday through Saturday)
Issued at 358 AM CDT Sun Sep 4 2016

Wednesday through Saturday...A large scale upper trough with several
embedded shortwaves will be moving through for much of the period.
The models differ on exact timing and strength of the shortwaves,
but are in general agreement on the first moving through
Wednesday/Wednesday night and another Friday with a bit of a break
on Thursday. Will keep the blended solution of relatively higher
POPs during Wednesday and Friday. Temps throughout the period should
be a bit cooler than seasonal averages with highs in the 60s and low
70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday evening)
Issued at 1155 PM CDT Sat Sep 3 2016

Convection filling into the DVL Basin...should continue as
scattered convection acoss northeast ND /DVL to GFK/ through
10z. SPC HRRR shows convection dying after 10z. Areas on MVFR
cigs are expected across much of the FA on Sunday morning... with
sct deep convection developing across eastern ND in the early
afternoon... spreading across northwest MN through the late
afternoon.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Hoppes
LONG TERM...JR
AVIATION...Gust
Hazardous weather outlook, Sep 3, 4:40 AM CST, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT SAT SEP 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
540 AM CDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE STORMS OVER THE DEVILS LAKE
BASIN INTO THE FAR NORTHERN RED RIVER VALLEY FOR TONIGHT. A TROUGH
OF LOW PRESSURE AND LATER A FRONT WILL MOVE INTO THE AREA THIS
AFTERNOON AND PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
EVENING. LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND SOUTH OF THE
I-94 CORRIDOR FOR SUNDAY, WITH SLIGHTLY LOWER CHANCES FOR SEVERE
WEATHER FURTHER NORTH. THE FRONT WILL PUSH SLOWLY SOUTH AND
EASTWARD, AND STORMS WILL REDEVELOP IN SOUTHEASTERN NORTH DAKOTA
AND WEST CENTRAL MINNESOTA BY THE AFTERNOON/EVENING HOURS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT TORNADOES
CANNOT BE RULED OUT. THE THREAT WILL BECOME MORE OF A HEAVY RAIN
EVENT SUNDAY NIGHT AS THE FRONT STALLS OVER THE REGION. AMOUNTS OF
2 INCHES OR MORE WILL BE POSSIBLE.

DEPENDING ON HOW SUNDAY NIGHT PLAYS OUT, THERE MAY BE A LINGERING
SLIGHT RISK FOR SEVERE STORMS ON MONDAY OVER WEST CENTRAL
MINNESOTA AS THE FRONT MOVES EAST.

THE SEVERE THREAT WILL SHIFT OFF TO OUR SOUTHEAST BY THE TIME THE
WORK WEEK STARTS. HOWEVER, THERE WILL CONTINUE TO BE THE THREAT SOME
NON- SEVERE THUNDERSTORMS PRODUCING LIGHTNING ON AND OFF
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE DEVILS LAKE BASIN
TONIGHT.

JR

In the hours before

Special weather statement, Sep 4, 2:55 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT SUN SEP 4 2016

NDZ016-026-027-054-041000-
NELSON ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
GRAND FORKS ND-
355 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALSH...
NORTHWESTERN GRAND FORKS AND NORTHEASTERN NELSON COUNTIES UNTIL 500
AM CDT...

AT 355 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PETERSBURG...OR 40 MILES SOUTHWEST OF GRAFTON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NIAGARA AROUND 410 AM CDT.
  DAHLEN AROUND 440 AM CDT.
  ORR AROUND 450 AM CDT.
  FORDVILLE...FOREST RIVER COLONY AND INKSTER AROUND 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4784 9794 4793 9819 4828 9802 4815 9749
TIME...MOT...LOC 0855Z 216DEG 14KT 4797 9797

JR
Special weather statement, Sep 4, 4:15 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 AM CDT SUN SEP 4 2016

NDZ014-041115-
BENSON ND-
515 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
615 AM CDT...

AT 515 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELLSBURG...OR 42 MILES WEST OF DEVILS LAKE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MADDOCK AROUND 535 AM CDT.
  FLORA AROUND 545 AM CDT.
  MINNEWAUKAN AND OBERON AROUND 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4804 9980 4819 9930 4785 9895 4785 9981
TIME...MOT...LOC 1015Z 250DEG 27KT 4791 9975

JR
Special weather statement, Sep 4, 4:20 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 AM CDT SUN SEP 4 2016

NDZ006-007-015-041115-
TOWNER ND-RAMSEY ND-CAVALIER ND-
520 AM CDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAMSEY...SOUTHEASTERN
TOWNER AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 615 AM CDT...

AT 520 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GARSKE...OR 15 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 525 AM CDT.
  GARSKE AROUND 535 AM CDT.
  STARKWEATHER AROUND 540 AM CDT.
  HAMPDEN AROUND 610 AM CDT.
  DERRICK AROUND 615 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4820 9898 4835 9918 4872 9873 4842 9833
TIME...MOT...LOC 1020Z 233DEG 21KT 4832 9898

JR

The radar

The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Ramsey

When
September 4, 4:40 AM CST
Where
Ramsey County, 3.59 mi NE of Garske
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.410, -98.820

Most of the hail was dime to nickel sized.

Hail, Cavalier

When
September 4, 5:30 AM CST
Where
Cavalier County, 2.29 mi W of Nekoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.580, -98.420

Heavy Rain, Grand Forks

When
September 4, 9:09 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Reported by
Trained Spotter
Coordinates
47.920, -97.070

Heavy rain fell near the intersection of Cherry street and 40th avenue south, causing a lot of runoff. A nearby Davis weather station measured 3.65 inches of rain.

Flash Flood, Grand Forks

When
September 4, 10:00 PM CST to September 5, 1:30 AM CST
Where
Grand Forks County, Grand Forks to 0.5 mi SW of Grand Forks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.920, -97.050

Heavy rain fell in multiple waves during the late afternoon and evening hours, with three to six inches measured at various locations across the city. The heavy rain produced widespread and deep flooding of streets and underpasses. A local area emergency was declared by the Grand Forks Police Department around 1030 CST, and residents were advised not to travel until the flood waters abated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648654, 649349, 649351, 649356.